Diabetes: SGLT2 inhibitor adverse effect: practice question

A General Medicine question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

General Medicine · Diabetes: SGLT2 inhibitor adverse effect

Sample item

A 55-year-old man with type 2 diabetes taking empagliflozin and metformin is admitted after a day of fasting before elective surgery. He has nausea, abdominal pain and rapid breathing. Blood glucose is 190 mg/dL, arterial pH 7.12, bicarbonate 9 mmol/L, and ketones are strongly positive. What is the most likely diagnosis?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

D. SGLT2 inhibitor-associated euglycaemic ketoacidosis

SGLT2 inhibitors cause glycosuria that lowers glucose independent of insulin, and they reduce insulin and raise glucagon, favouring ketogenesis. Precipitants include fasting, acute illness, surgery, alcohol and low-carbohydrate diets. Glucose may be near normal, which delays diagnosis. The drug is stopped and treatment is insulin infusion with dextrose.

Option by option

  • A. Hyperosmolar hyperglycaemic state

    HHS has glucose usually above 600 mg/dL, marked dehydration and minimal ketosis.

  • B. Sulfonylurea-induced hypoglycaemia

    He takes no sulfonylurea, and hypoglycaemia would not cause acidosis with deep breathing.

  • C. Metformin-associated lactic acidosis

    Lactic acidosis has high lactate with negligible ketones, and is not suggested by strongly positive ketones.

  • D. SGLT2 inhibitor-associated euglycaemic ketoacidosis (correct)

    Ketoacidosis with near-normal glucose in a patient on an SGLT2 inhibitor is characteristic.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More General Medicine questions

Questions about this General Medicine question

What is the answer to this General Medicine question?

The best answer is D, SGLT2 inhibitor-associated euglycaemic ketoacidosis. SGLT2 inhibitors cause glycosuria that lowers glucose independent of insulin, and they reduce insulin and raise glucagon, favouring ketogenesis.

Why is "Hyperosmolar hyperglycaemic state" not the answer?

HHS has glucose usually above 600 mg/dL, marked dehydration and minimal ketosis.

Why is "Sulfonylurea-induced hypoglycaemia" not the answer?

He takes no sulfonylurea, and hypoglycaemia would not cause acidosis with deep breathing.

Why is "Metformin-associated lactic acidosis" not the answer?

Lactic acidosis has high lactate with negligible ketones, and is not suggested by strongly positive ketones.

What concept does this question test?

It tests Diabetes: SGLT2 inhibitor adverse effect in General Medicine. Precipitants include fasting, acute illness, surgery, alcohol and low-carbohydrate diets. Glucose may be near normal, which delays diagnosis. The drug is stopped and treatment is insulin infusion with dextrose.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Diabetes: SGLT2 inhibitor adverse effect?

For each disease know the classic presentation, the best test, and the first-line treatment. Then use the flashcards and the other General Medicine questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.